Economics at your fingertips  

Causes of nonlinearities in low-order models of the real exchange rate

Yamin Ahmad, Ming Chien Lo and Olena Mykhaylova
Authors registered in the RePEc Author Service: Olena Staveley-O'Carroll ()

Journal of International Economics, 2013, vol. 91, issue 1, 128-141

Abstract: This paper investigates the extent to which modern DSGE models, which feature local currency pricing, home bias, nontraded goods, and incomplete markets, can generate nonlinear real exchange rate dynamics that are consistent with those found in the time series literature using data from the current floating period. Our key findings are as follows. First, if the true model can be appropriately characterized as a set of linear equations, then linearity tests that utilize univariate autoregressions of the real exchange rate suffer from an omitted variables problem, which leads them to overestimate the true incidence of nonlinearity. Consequently, studies that fail to control for this problem may spuriously find evidence of nonlinearities in the data, despite the fact that the data generating process may be linear. Second, we propose a strategy that can largely eliminate this distortion. Finally, we find that DSGE models solved using higher order approximations are capable of generating true structural nonlinearities in real exchange rates both asymptotically and in short samples.

Keywords: Simulation; Real exchange rate dynamics; Nonlinear dynamics; Smooth transition estimation; DSGE modeling (search for similar items in EconPapers)
JEL-codes: C15 C32 F41 F47 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Causes of Nonlinearities in low order models of the real exchange rate (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jinteco.2013.04.008

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2022-08-14
Handle: RePEc:eee:inecon:v:91:y:2013:i:1:p:128-141